Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 24, NWS Honolulu, HI

May 8, 2011Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 8, 2011, 4:21 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2011, 4:21 AM HST (14:21 UTC)
Expired
May 8, 2011, 7:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 89 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 2.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2011-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2011-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WGHW50 PHFO 081421
FFWHFO
HIC003-081715-
/O.NEW.PHFO.FF.W.0024.110508T1421Z-110508T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
421 AM HST SUN MAY 8 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 715 AM HST

* AT 406 AM HST...STREAM GAGES ON THE OPAEULA AND HELEMANO STREAMS 
  NEAR HALEIWA SHOWED RAPID RISES IN WATER LEVELS FROM HEAVY RAIN 
  FALLING OVER THE KOOLAU MOUNTAIN RANGE ABOUT 20 MILES NORTH OF 
  HONOLULU. THIS AREA OF HEAVY RAIN WAS MOVING NORTH AT 10 MPH. 
  KAMEHAMEHA HIGHWAY REMAINS CLOSED NEAR THE WAIKANE STREAM DUE TO 
  FLOOD WATER FLOWING ACROSS THE ROAD.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIALUA...HALEIWA...LAIE...PUNALUU AND KAHUKU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HONOLULU COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2150 15814 2162 15818 2179 15794 2126 15757
      2124 15772

$$
HOUSTON/HUI
1 follow-up statement
403 
WGHW70 PHFO 081521
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
521 AM HST SUN MAY 8 2011

HIC003-081715-
/O.CON.PHFO.FF.W.0024.000000T0000Z-110508T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU COUNTY-
521 AM HST SUN MAY 8 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 715 AM HST...

AT 5 AM HST...ALTHOUGH THE HEAVIEST RAINS APPEAR TO HAVE ABATED 
SOMEWHAT...KAMEHAMEHA HIGHWAY REMAINS CLOSED NEAR THE WAIKANE STREAM 
DUE TO FLOWING WATER AND DEBRIS COVERING THE ROAD. THE OPAEULA AND 
HELEMANO STREAMS ON THE NORTH SHORE REMAINED ABOVE 4 FEET.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
WAIAHOLE...WAIKANE...WAIALUA...PUNALUU...LAIE...KAHUKU...HAUULA AND 
HALEIWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2150 15814 2162 15818 2179 15794 2126 15757
      2124 15772

$$

HUI/HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 8, 4:00 AM HST, 21 minutes earlier.

Area forecast discussion, May 8, 4:00 AM HST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN MAY 8 2011

.SYNOPSIS...
UNSETTLED WEATHER WITH LOCALLY HEAVY RAINS AND A SLIGHT CHANCE OF
THUNDERSTORMS WILL PREVAIL OVER THE ISLANDS THROUGH TUESDAY
AS AN UPPER LEVEL LOW PRESSURE SYSTEM LINGERS NEAR THE STATE.
THE WINDS WILL DECREASE AND TURN SOUTHEASTERLY TODAY THROUGH MIDDLE
OF THE WEEK AS A SURFACE TROUGH DEVELOPS JUST WEST OF THE ISLANDS.
TRADE WINDS MAY RETURN TOWARDS THE END OF THE WORK WEEK.

&&

.DISCUSSION...
RATHER ACTIVE WEATHER DEVELOPED OVERNIGHT ON OAHU...AND EARLY
MORNING ON KAUAI WITH HEAVY RAINS PERSISTING OVER THE KOOLAU RANGE
AND NORTHERN PORTION OF WINDWARD OAHU...AND EASTERN KAUAI. A JUMP
IN THE RIVER STAGES AS WELL AS HIGH RAIN RATE PROMPTED FLASH
FLOOD WARNINGS FOR BOTH ISLANDS EARLY THIS MORNING. UNSETTLED
WEATHER CONTINUES OVER THE STATE THANKS TO AN UPPER LEVEL LOW THAT
STAYS NEAR THE WESTERN ISLANDS. WITH ABUNDANT MOISTURE IN THE ISLAND
VICINITY...EXPECT RAINY WEATHER TO PREVAIL TODAY WITH LOCALLY HEAVY
RAINS AND A SLIGHT CHANCE OF THUNDERSTORMS. THE SUMMITS OF THE BIG
ISLAND MAY STILL EXPERIENCE PASSING SNOW SHOWERS TODAY...THUS THE
WINTER WEATHER ADVISORY HAS BEEN EXTENDED TO 6 PM HST THIS EVENING.
AT THE SURFACE...THE TRADE WINDS HAVE DECREASED A LITTLE...THOUGH
STILL STRONG ENOUGH TO BRING SMALL CRAFT CONDITIONS TO SELECTED WIND
PRONE CHANNELS AS WELL AS WATERS SOUTH OF THE BIG ISLAND.

ALTHOUGH THE UPPER LEVEL LOW THAT IS CURRENTLY AFFECTING THE ISLANDS
WILL MOVE NORTHWEST...A DEEPENING UPPER LEVEL TROUGH JUST NORTHWEST
OF THE ISLANDS WILL KEEP ATMOSPHERE UNSTABLE OVER THE
STATE...SPECIALLY FOR THE WESTERN ISLANDS IN THE NEXT FEW DAYS. AS A
SURFACE TROUGH DEVELOPS JUST WEST OF THE ISLANDS IN RESPONSE TO THE
DEEPENING UPPER LEVEL TROUGH...THE WINDS WILL CONTINUE TO SLOWLY
DECREASE TODAY THEN TURNING SOUTHEAST TONIGHT. THE SOUTHEAST WINDS
WILL BRING ADDITIONAL TROPICAL MOISTURE UP TO THE ISLANDS THROUGH
THE MIDDLE OF THE WORK WEEK. GIVEN THE GROUND IS ALREADY SATURATED
FROM THE ONGOING RAINS...SPECIALLY FOR KAUAI AND OAHU...THE THREAT
OF FLASH FLOOD IS ELEVATED. A FLASH FLOOD WATCH WILL BE EFFECTIVE
UNTIL MONDAY FOR KAUAI OAHU AND MAUI COUNTY. LOOK FOR UNSETTLED
WEATHER TO PREVAIL THROUGH THE MIDDLE OF THE WEEK...WITH LOCALLY
HEAVY SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS AFFECTING ALL
ISLANDS.

LATEST FORECAST CHARTS CONTINUE TO SHOW A RETURN OF TRADE WINDS WITH
IMPROVING WEATHER TOWARDS THE END OF THE WORK AS THE SURFACE TROUGH
IS FORECAST TO MOVE WEST AWAY FROM THE ISLANDS...WHILE A WEAK UPPER
LEVEL RIDGE BUILDS OVERHEAD. THERE ARE DIFFERENCES BETWEEN MODEL
SOLUTIONS ON HOW STRONG THE TRADES WILL BE...THOUGH IT LOOKS LIKE AT
LEAST ALL SOLUTIONS HINT THE RETURN OF TRADE WINDS.

&&

.AVIATION...
WIDESPREAD CLOUDS AND RA WILL CONTINUE TO BRING MVFR CONDITIONS AS
WELL AS MTN OBSCURATION TO KAUAI AND OAHU AT TIMES...AS WELL AS
WINDWARD SITES OF THE OTHER ISLANDS. AIR MASS REMAINS UNSTABLE
FOR ISOL TSRA TO DEVELOP...WITH CB TOPS TO 35 THOUSAND FEET.
AIRMET REMAINS POSTED FOR ICING DUE TO PERSISTENT DEEP LAYER
MOISTURE BUT THE AIRMET FOR TURBULENCE HAS BEEN DROPPED UNDER THE
DECREASING WINDS.

&&

.MARINE...
ELEVATED SEAS UNDER THE STRONGER WINDS CONTINUE TO BRING SMALL CRAFT
CONDITIONS TO PAILOLO AND ALENUIHAHA CHANNELS AS WELL AS MAALAEA BAY
AND WATERS SOUTH OF THE BIG ISLAND. A SMALL CRAFT ADVISORY HAS BEEN
EXTENDED FOR THOSE AREAS THROUGH THIS EVENING. WINDS SHOULD  WEAKEN
ENOUGH BY TONIGHT FOR THE CONDITIONS TO DIMINISH.

A SLIGHTLY LARGER SOUTH SWELL IS EXPECTED TODAY LASTING THROUGH
TUESDAY. A SMALL NORTHWEST SWELL MAY BOOST SURF INTO THE HEAD HIGH
RANGE TODAY...THEN DECLINE MONDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 PM HST MONDAY FOR NIIHAU KAUAI OAHU
MOLOKAI LANAI AND MAUI.

WINTER WEATHER ADVISORY UNTIL 6 PM HST THIS EVENING FOR THE BIG
ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR MAALAEA
BAY...PAILOLO AND ALENUIHAHA CHANNELS AND WATERS SOUTH OF THE BIG
ISLAND.

&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:35 PM HSTFlash Flood WatchHFOHonolulu, Kauai, Kalawao60 hr
May 7, 3:39 PM HSTSmall Craft AdvisoryHFO48 hr
May 8, 12:28 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
May 8, 3:01 AM HSTFlash Flood WarningHFOHonolulu3 hr
May 8, 3:57 AM HSTFlash Flood WarningHFOKauai3 hr
May 8, 5:47 AM HSTSpecial Marine WarningHFO46 min
May 8, 6:42 AM HSTFlash Flood WarningHFOKauai15 hr
May 8, 7:01 AM HSTFlash Flood WarningHFOHonolulu6 hr

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.